Minnesota, 2019

Damaging Winds in Minnesota, June 29, 2019

June 29, 2019 · NWS FGF · 5 events in 1 county or zone

A bowing line of thunderstorms (bow echo) moved into the Devils Lake area from north central North Dakota just after sunrise. As the storms pushed east of Devils Lake, they tracked more southeast, staying mainly between highway 2 and Interstate 94 in eastern North Dakota through 1 pm.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A bowing line of thunderstorms (bow echo) moved into the Devils Lake area from north central North Dakota just after sunrise. As the storms pushed east of Devils Lake, they tracked more southeast, staying mainly between highway 2 and Interstate 94 in eastern North Dakota through 1 pm. These storms held together as they passed into Clay County, Minnesota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 29, 7:58 AM CST, 3 hours 42 minutes earlier.

Area forecast discussion, Jun 29, 7:58 AM CST, 3 hours 42 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
858 AM CDT Sat Jun 29 2019

.UPDATE...
Issued at 858 AM CDT Sat Jun 29 2019

Updated forecast to account for latest radar trends. Severe watch
until 2 PM for eastern ND. Line of storms looks to continue to
move east-southeast across NE ND this morning. Threats to continue
for wind/hail.

&&

.SHORT TERM...(Today and tonight)
Issued at 306 AM CDT Sat Jun 29 2019

Today, there will be several things to watch as the day transpires.
First, a complex of thunderstorms is expected to move across
North Dakota from west to east this morning, with severe
thunderstorms possible along it's track, which will cover the
region from the International Border to the I-94 corridor. This is
expected to approach the CWA around 13Z. Looking at ongoing
activity in western ND, the model timing seems feasible as long as
development is sustained. This first round will dissipate around
midday and will primarily affect the region north of I-94 and west
of the Red River Valley.

Midday through late afternoon: We will see much warmer than average
temperatures combine with high humidity values today across much
of the area. Heat index values of 100 degrees or slightly higher
will be possible, especially for areas south of Highway 200 and
west of the Red River.

Early evening into the early overnight hours: A second round of
severe thunderstorms is possible this evening along a theta-e axis
preceding a cold front. Instability remains favorable, along with
the shear profile, to allow supercell development and the risks
associated with it to include tornadoes, very large hail (greater
than 2 inches), and damaging wind gusts. Initially, storm mode
looks to remain supercellular before upscale linear development
evolves later in the evening. An elevated mixed layer will provide
a cap that initially inhibits development until the arrival of the
boundary, when we will see enough lift to initiate thunderstorms.

.LONG TERM...(Sunday through Friday)
Issued at 306 AM CDT Sat Jun 29 2019

Large scale pattern over the Northern Plains becomes more westerly
as ridge breaks down and upper low drops out of the Arctic into
Manitoba through the first part of next week. Eventually southwest
flow begins to redevelop, but there is little change in 500 heights,
so temps through the extended will tend to be near (or slightly
below) normal in the upper 70s/lower 80s for highs.

These large scale pattern shifts keep an active track within the
vicinity of our CWA, and occasional shower/thunderstorm chances
through the extended period. One period where there may be better
severe potential is Tuesday-Tuesday night when a strong upper jet
streak, mid level shortwave trough, and associated cold front are
shown to drop near or over our CWA. As this occurs steep lapse rates
should support at least elevated instability in the 1500-2500 J/KG.
Strong mid level flow should also allow for at least deep
unidirectional shear (low level shear not as sure). This raises
potential for another round of possible severe weather (large
hail/damaging wind favored).

Looking ahead to Thursday (July 4th) and Friday, southwest flow and
increasing moisture raises possibility of better shower/thunderstorm
chances. Details in these later periods are still uncertain though
and advertised severe parameters at this point do not raise as
specific concerns, but things can change as pattern will be
active/progressive.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 627 AM CDT Sat Jun 29 2019

Two rounds of thunderstorms will impact the region today with the
first round expected this morning. KDVL will see the earliest
impact at around 15Z with a risk of hail and damaging wind gusts.
We will see improvement through the midday and afternoon with VFR
CIGs across much of the area. Another round of potentially severe
thunderstorms is set to impact the region this evening with large
hail, tornadoes, and damaging wind gusts all possible.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Heat Advisory from 1 PM this afternoon to 7 PM CDT this evening
     for NDZ024-028>030-038-039-049-052-053.

MN...None.
&&

UPDATE...Knutsvig
SHORT TERM...Lynch
LONG TERM...DJR
AVIATION...Lynch
Hazardous weather outlook, Jun 29, 2:37 AM CST, 9 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
337 AM CDT Sat Jun 29 2019

NDZ006>008-014>016-024-026>029-038-054-300845-
Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-
Nelson-Grand Forks-Griggs-Steele-Barnes-Western Walsh County-
337 AM CDT Sat Jun 29 2019

This hazardous weather outlook is for portions of eastern North
Dakota.

.DAY ONE...Today and Tonight

Thunderstorms are expected this morning west of the Red River and
primarily north of I-94. Risks will include hail to one inch and
wind gusts to 60 mph.

Heat index values will approach or slightly exceed 100 degrees
this afternoon, especially for areas west of the Red River and
south of HWY 200.

A second round of severe thunderstorms is expected to form this
afternoon with risks to include hail 2 inches or larger in
diameter, tornadoes, and damaging wind gusts to 75 mph. Heavy
rainfall could cause localized flash flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

An unsettled pattern prevails over the next week. Thunderstorms
are possible Tuesday afternoon with severe storms possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

MNZ001>009-013>017-022>024-027>032-040-NDZ030-039-049-052-053-
300845-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Traill-Cass-Ransom-
Sargent-Richland-
337 AM CDT Sat Jun 29 2019

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Heat index values will approach or slightly exceed 100 degrees
this afternoon, especially for areas west of the Red River and
south of HWY 200.

Severe thunderstorms are expected to form this afternoon with
risks to include hail 1 to 2 inches in diameter, tornadoes, and
damaging wind gusts to 75 mph. Heavy rainfall could cause
localized flash flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

An unsettled pattern prevails over the next week. Thunderstorms
are possible Tuesday afternoon with severe storms possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Local storm report, Jun 29, 11:02 AM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1202 PM CDT SAT JUN 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1141 AM     TSTM WND GST     3 E MAYVILLE            47.50N 97.26W
06/29/2019  M50 MPH          Traill             ND   MESONET

            PEAK WINDS MEASURED AT THE NDAWN STATION ON HIGHWAY 200.

&&

GGUST
Local storm report, Jun 29, 11:12 AM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1212 PM CDT SAT JUN 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1203 PM     TSTM WND GST     5 NW PROSPER            47.01N 97.09W
06/29/2019  M58 MPH          Cass               ND   MESONET

&&

GGUST
Local storm report, Jun 29, 11:15 AM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1215 PM CDT SAT JUN 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     TSTM WND GST     5 SW HILLSBORO          47.35N 97.14W
06/29/2019  M60 MPH          Traill             ND   TRAINED SPOTTER

            PEAK WINDS MEASURED BY A MOBILE MESONET STATION.

&&

GGUST
Local storm report, Jun 29, 11:27 AM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1227 PM CDT SAT JUN 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 PM     TSTM WND DMG     DAVENPORT               46.71N 97.07W
06/29/2019                   CASS               ND   TRAINED SPOTTER

            SEVERAL 3 TO 5 INCH DIAMETER TREE BRANCHES BROKEN DOWN.

&&

GGUST
Local storm report, Jun 29, 11:31 AM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1231 PM CDT SAT JUN 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1228 PM     TSTM WND DMG     2 SSW FARGO             46.85N 96.83W
06/29/2019                   Cass               ND   TRAINED SPOTTER

            SHINGLES AND CONSTRUCTION MATERIALS FLYING IN THE WINDS.
            MULTIPLE SPOTTER REPORT WINDS GUSTING TO 60 MPH OR
            HIGHER.

&&

GGUST
Local storm report, Jun 29, 11:39 AM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1239 PM CDT SAT JUN 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1234 PM     TSTM WND DMG     3 S FARGO               46.83N 96.82W
06/29/2019                   Cass               ND   PUBLIC

            POWER POLES BROKEN AND SMALL TREES SNAPPED IN SOUTH
            FARGO.

&&

GGUST

The radar

The Fargo/Grand Forks radar (KMVX), 88 km away, was scanning. The volume nearest the first event began at 17:38 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clay

When
June 29, 11:40 AM CST
Where
Clay County, 2.8 mi S of Moorhead
Measured
60 kt (69 mph) estimated gust
Reported by
Broadcast Media
Coordinates
46.840, -96.760

Trees were snapped in south Moorhead.

Thunderstorm Wind, Clay

When
June 29, 11:56 AM CST
Where
Clay County, 2.51 mi NW of Sabin
Measured
54 kt (62 mph) measured gust
Reported by
AWOS
Coordinates
46.810, -96.680

The wind gust was measured at the Moorhead airport.

Thunderstorm Wind, Clay

When
June 29, 12:00 PM CST
Where
Clay County, 1.89 mi E of Glyndon
Measured
65 kt (75 mph) estimated gust
Reported by
Broadcast Media
Coordinates
46.870, -96.540

A semi truck and trailer were blown off highway 10.

Thunderstorm Wind, Clay

When
June 29, 12:09 PM CST
Where
Clay County, 2.51 mi NW of Sabin
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
46.810, -96.680

Winds at 43 mph gusting to 61 mph occurred at the Moorhead airport.

Thunderstorm Wind, Clay

When
June 29, 12:13 PM CST
Where
Clay County, 5.17 mi ESE of Downer
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
46.720, -96.380

Large branches were blown down at farmsteads across northern Humboldt Township.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 829199, 829200, 829201, 829203, 829204.